PARTICULARITIES OF THE ETIOLOGY OF HYPONATEREMIA IN THE FRAIL ELDERLY PATIENT
Hyponatremia is the most common electrolyte disorder in medical practice, and its prevalence is increasing in frail elderly patients. There are many reasons behind this phenomenon: the changes induced by aging itself, the presence of comorbidities and polypharmacy, the increased risk of dehydration, increased frequency of iatrogenesis and therapeutic noncompliance. Of the iatrogenic causes, we will refer to hyponatremia induced by thiazide-type and thiazide-like diuretics (1) due to 4-fold increase in prevalence in the frail elderly patients. Hyponatremia is a disease that benefits from prompt and appropriate treatment with excellent results, but the key to therapeutic success is the determination of its cause - which can be difficult in the elderly, and of patient's volume status for a correct classification of the disease. Hyponatremia in frail elderly patients may be asymptomatic or mimic other diseases. These are due to the almost constant association of varying degrees of geriatric syndromes, the most often responsible for symptom mystification being the cognitive impairment, the presence of comorbidities that have similar symptoms, the overlapping of acute events - fractures resulting from same-level falls that distort the diagnosis. We report 3 cases of hyponatremia characterized by atypical symptoms that was induced by indapamide treatment. Hospitalization for thiazide-induced hyponatremia is frequent, suggesting suboptimal monitoring, especially during the treatment initiation phase. Literature data suggest that the ionogram should be obtained 7 to 14 days after treatment initiation to detect the early onset of hyponatremia. There are reports of hyponatremia occurring after years of treatment, suggesting the need for constant monitoring of a patient treated with long-acting thiazide diuretics. Considering an iatrogenic cause (most commonly induced by thiazide-type or thiazide-like diuretics) should be in the forefront of physician’s mind, but it requires a thorough medical history, assessment of patient compliance and cognitive status as well as support from patient’s family. Identification of the cause of hyponatremia should prevent recurrences and provide adequate patient education to prevent secondary complications.
2. Michael W, Peter G, Diagnosis and management of hyponatremia in older patient, Intern Med J 2018; 48(Suppl.1) 5-12.
3. Soiza RL, Hoyle GE, Chua MPW, Electrolyte and salt disturbances in older people: causes, management and implications, Rev Clin Gerontol 2008; 18: 143-158.
4. Alexa O, Veliceasa B, Malancea R, Alexa ID: Postoperative cognitive disorder has to be included within informed consent of elderly patients undergoing total hip replacement, Rev Rom Bioetica, 2013; 11(4): 38-47.
5. Woodward M, Gonski P, Grossmann M, Obeid J, Scholes R, Topliss DJ. Diagnosis and management of hyponatraemia in the older patient. Intern Med J. 2018; 48(Suppl 1): 5-12.
6. Burst V, Grundman F, Thiazide-associated hyponatremia, report of the hyponatremia registry: an observational multicenter international study, Am J Nephrol 2017; 45(5): 420-430.
7. Barber J, McKeever MT, A syspematic review of thyazide-induced hyponatremia: time to reconsider electrolyte monitoring regimens after thiazide initiation? Brit J Clin Pharmacol, 2014; 79: 566-577.
8. Cumming K, Hoyle GE, Hutchinson JD, et al. Prevalence, incidence and etiology of hyponatremia in elderly patients with fragility fractures, PLoS One, 2014; 9(2): e88272.
9. Nigro N, Winzeler B, Suter-Widmer I, et al. Evaluation of copeptin and commonly used laboratory parameters for the differential diagnosis of profound hyponatremia in hospitalized patients; “The Co-Med Study”, Clin Endocrinol (Oxf). 2017; 86(3): 456-462.
10. Hwang SK, Kim HG, Thiazide-induced hyponatremia, Electrolyte & Blood pressure, 2010; 8:51-57.
11. Castillo JJ, Glezerman IG, Boklage SH, et al. The occurence of hyponatremia and its importance as a prognostic factor in a cross-section of cancer patients, BMC Cancer 2016; 16: 564-573.
12. Miron I, Diaconescu S, Aprodu G, Ioniuc I, Diaconescu MR, Miron L. Diagnostic Difficulties in a pediatric insulinoma: a case report, Medicine, 2016; 95 (11): e3045.
13. Gafton B, Porumb V, Ungurianu S, Marinca MS, Cocea C, Croitoru A, Balan Gh, Miron N, Ciuleanu TE, Miron L. Hepatocellular carcinoma: insight in the biological treatment beyond sorafenib. J BUON 2014; 19(4): 858-866.
14. Cobzeanu MD, Costinescu V, Rusu CD, Mihailovici S, Grigoraş M, Miron L, Păduraru D, Aramă A. Laryngothaheal non-Hodgkin’s lymphoma, Chirurgia Bucuresti 2010; 105(1): 131- 136.
15. Cepoi V, Alexa ID, Ilie CA, Alexa O.E thical dilemmas in treating elderly patients at risk of polypragmasy and polypharmacy, Rev Rom Bioetica 2014; 12(3): 12-18.
16. Alexa ID, Ilie CA, Morosanu A, Papaioannou Emmanouil – Stamos, Ismo Räihä, Auto-neglijarea la varstnici: o problema globala neglijata in Romania, Rev Rom Bioetica 2012; 10(1): 141-147.
Once an article is accepted for publication, MSJ requests a transfer of copyrights for published articles.
The copyright form will be signed by the corresponding author.
COPYRIGHT TRANSFER FORM FOR REVISTA MEDICO-CHIRURGICALĂ A SOCIETĂȚII DE MEDICI ȘI NATURALIȘTI DIN IAȘI
THE MEDICAL-SURGICAL JOURNAL OF THE SOCIETY OF PHYSICIANS AND NATURALISTS FROM IASI
We, the undersigned authors of the manuscript entitled
this manuscript, which is submitted for publication in the REVISTA MEDICO-CHIRURGICALĂ, has not been published and it is not under consideration for publication in another journal.
- we give the consent for publication in the REVISTA MEDICO-CHIRURGICALĂ, in printed and electronic format and we transfer unconditioned and complete the copyright of this manuscript to the REVISTA MEDICO-CHIRURGICALĂ, in the event of its acceptance.
- the manuscript does not break the intellectual property rights of any other person.
- we have read the submitted version of the manuscript and we are fully responsible for the content.
Names and signatures of authors / copyright owners (the following sequence is the authorship of the article):
N.B. All the authors must sign this form